Studies have just been released noting that psoriasis patients in Europe have come down with PML after using the drug Fumaderm.
A key ingredient is the dimethyl fumarate also used in Tecifidera. The media are jumping all over this, and Biogen stock was affected adversely.
However, other ingredients are not the same. The FDA was aware of the Fumaderm issues when it approved Tecfidera. And even if Tecfidera ultimately was directly connected to PML, know that Tysabri is too, and yet the vast majority of patients use it safely every month.
It's something to be aware of, but no reason to throw out the Tecfidera yet.
I do think they may have buried the lead. Both of these patients had lymphopenia, a condition resulting from lower than normal lymphocytes. There is also a different formulation than will be used in the US, specifically copper will not be in the US formula.
In both cases, the PML was detected early and treated successfully. I will never whine when my doc orders biannual MRI and LP's :-)
They have 10 years of data on Fumaderm use for the treatment of psoriasis. I'm satisfied that it has a significantly improved safety profile v. Tysabri, my current DMD.
Here's a relevant comment from the Wheelchair Kamikaze, in March of this year:
Now back to Fumaderm, Tecfidera’s very effective German anti-psoriasis cousin. Fumaderm's efficacy in treating psoriasis, an autoimmune disease, is well documented, with 50% of the patients taking it achieving at least 70% improvement in their condition. Since Fumaderm’s primary component, like Tecfidera, is dimethyl fumarate, its side effect profile is similar to Tecfidera’s. Through 20 years of use, the most prevalent Fumaderm side effects have been gastric disturbances (stomach ache, vomiting, and diarrhea) and flushing of the skin, which, according to a paper prepared by Britain’s NHS (click here), can lead to discontinuance and/or noncompliance in 30% to 40% of patients. In the Tecfidera drug trials, though, dropout rates were negligible, with no significant difference between those patients taking the actual drug and those on placebo. Gastric disturbances and flushing of the skin were the most commonly reported side effects in the Tecfidera trials, but appeared to be manageable and diminished significantly after one month on the therapy. This discrepancy between the patient experience with Fumaderm versus Tecfidera is likely due to the different chemical makeup of the two compounds (Tecfidera is composed only of DMF, while Fumaderm includes DMF and some other derivatives of fumaric acid), and/or to differences in dosing, as patients on Fumaderm generally take a higher dose of DMF than will be given to Tecfidera users. Still, only real world experience will tell us how troublesome these side effects prove to be.
This guy is not a doctor and he's not beholden to anyone. He does his research. I had read earlier that Tecfidera, in addition to having a slightly different chemical makeup, is prescribed in milder doses than Fumaderm.
So thus far I am not scared off. I so much want a DMD in pill form, and Gilenya makes me hesitate. My neuro agrees.
Such an important topic. From initial reports, I found myself combing through varios articles "just" to piece together what was being said - this article includes important background information on those who developed PML and I hope you find it as informative as I did.
I am supposed to be half way down my "to do" list and packing but ran by here and noticed Shell's last link which I clicked on and printed, because am going to Neuro on Wednesday.
Please everyone read this carefully because it appears that these people, like the Tysabri people, who contracted PML, had other drugs going on, which is what Tysabri warns against.
Thanks Shell, is a very good article and clearly spells it out. I would not be afraid to take it, if they were not so gosh darn vague about their pricing rules for seniors and lack of medical knowledge by the people answering the phone!
I Know, back to packing, tomorrow is leave day.........BYE FOR THE SUMMER!!!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.